August 22, 2018 at 1:02 pm #91971higginsParticipant
Hello – I am still working through all of this but I was wondering if anyone has experienced what I have been going through. I was given a prescription for up to and as needed 60mg of instant release adderall. This was about three years ago, and the start I rarely took the medication and when I did , I found it to be helpful with concentration and focus and regulation. Over the years my work life became more complex and there was an increase of attention and responsibility so I took more of the drug to work through those times. I also began to see some changes in my personality, I was prone to anger and angry outbursts. I want to say that I have never experienced anger like this, i have a very calm happy person most of my life. I bought a house near my parents, had a loving relationship and I now see that as I increased the dosage I began to find things like my parents being near, or my partner problematic. I wanted to be alone almost all the time, this coming from someone who purposefully moved next door to family., so we can see a major change in my thinking. But the single more important change was these angry moments. I could just lose control of my temper at any moment – has anyone seen this happen? I am no longer taking this medication at all and have damaged my relationship – I don’t feel angry any more at all and in fact feel like myself if a little more scattered. I just thought that the changes around anger were because of the increased stress but now being off the medication and still dealing with high stress levels that the medication was pushing me over some edge – i would spend entire days trying to keep this in control. It was pretty terrible. I wonder why I was given such a high dose and feel really bad about not figuring this out. I wish I had taken a closer look at the medication, its side effects and put this all together before I lost my relationship. Let me know if anyone else has been through something like this. I feel so bad about myself now its hard.
August 22, 2018 at 5:28 pm #92011spyralmagicParticipant
I can relate to the anger outbursts. I am usually a very quiet person. It’s been my experience that in situations that demand my control (supervising others, staying on top of a schedule, being responsible for the outcome of an important task) I will lose my temper easily if I percieve others as not pulling their weight, or that they are impeding my performance in some way. Most recently, when my neighbors were being too noisy for me to sleep at 3:00 AM, I waited an hour then had a complete meltdown. I yelled profanities followed by telling them they were ignorant, uncaring and selfish. They stopped the noise, but I felt embarassed and guilty later. I have lost jobs for arguments with supervisors, and have distanced myself from everyone in my family except my daughter who also has ADHD (she and I understand each other better). But for me, this medication is the only thing that keeps my impulsiveness in check and makes it possible for me to focus on what needs my attention. I just opted for a lower dose. I may not get as much done, and still show some symptoms but without it there could be very serious consequenses to the impulsive behaviors.
That being said, there are other medications that may not cause the anger in you. Dexedrine had a much more mellowing effect on me, but it didn’t curb the impulsiveness enough (although it did make me feel the most “normal”). It might be worth a try for you, instead of stopping medication completely. It did still help a lot with focus.
August 22, 2018 at 10:11 pm #92024caringmomParticipant
spyr,just saw in google dexedrine is not usedfor long time use…plz check it out.
August 23, 2018 at 4:13 am #92033spyralmagicParticipant
Yes, it is still used. I was taking it for a six-month period of time last year, which is when I decided it was not the right choice for me, although it was a milder effect in some ways. It is definitely still made and definitely still in use in the same way other stimulant medications are, with the same risks of dependency. It is the same kind of stimulant medication that adderall and others are in that category. I suggested it because of my own experience with it aleviating the anger and irritation the adderall caused.
- This reply was modified 2 years, 11 months ago by spyralmagic.
August 23, 2018 at 7:25 pm #92146yolagnesParticipant
I was sad to read this post. Yes, this is a real issue. My son is on ADHD meds and has this “rebound effect” as he cycles up on the medication and when he cycles down. It’s tough on him and tough on us because as you he is normally a placid, happy kind of child. I personally believe that all ADHD meds will do this to you as you get into the higher doses, but my son showed this issue even on lower doses and he’s been on a variety of ADHD meds. What his doctor did that finally worked was to give him a tiny dose of Risperdal 2.5, to make the rise and come down more mellowed. Risperdal is an antipsychotic, but it works differently on people with ADHD. Just makes him more himself during the times that the ADHD drug is either rising or going away. However, if the issue is present all day during the time the meds are working best, I’d say some kind of adjustment is needed in your meds. Anger is generated from a specific part of the brain, which I don’t remember what it’s called at the moment, and apparently the meds are leaving you stuck in that spot or activating that spot too hard. Something on the side. Do you drink a lot of coffee or things with caffeine? Caffeine is also a stimulant and combining caffeine and an ADHD med can take you right into the “nasty” zone but quick.
August 24, 2018 at 6:03 pm #92238Penny WilliamsKeymaster
If medication is causing more anger, it’s probably not the right medication or dose for you. There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both.Read more about that here:
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
September 3, 2018 at 10:12 pm #98125JanicejParticipant
Last year My son, at the time 13 years old, was on Adderall for about 6 months. His personality totally changed while on that medication.
After being on the medicine for about 1-1/2 to 2 months, he started having bouts of rage/anger like we had never seen. He was crying over the smallest things.
His doctor and behavioral therapist both told us to give it some time, to see if these symptoms would go away.
I did some research about the medicine, anger and rage is very common complaint.
The crying did decrease, but the anger and outbursts didn’t. All his conversations with us & his friends were argumentative or condescending. Our social, witty child had become withdrawn, very antisocial, and he started becoming depressed.
His focus at school was incredible, but his sense of control and logic was greatly compromised.
We took him off asap.
So you are not alone. Let your family know that.
He is now on a Methylphenidate product that works much better for him.
You must be logged in to reply to this topic. Login